What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 9, 2:00 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
300 PM EDT Tue Aug 9 2022
.SHORT TERM...(Tonight and Wednesday)...
Key Messages:
1. Scattered showers and storms tonight with localized flash
flooding possible.
2. Cold front approaches on Wednesday with continued chances of
showers and storms.
Discussion:
Area radar mosaic depicts scattered showers and thunderstorms
developing across the high terrain this afternoon within deep layer
upward motion in response to an upper level disturbance to the west.
The airmass characterized by dewpoints in the low to mid 70's along
with temperatures in the 80's to near 90 is leading to an
increasingly unstable airmass with mixed layer CAPE's around
2000-2500 J/Kg. Without any surface boundary and weak mid level
lapse rates, believe most activity this afternoon and evening
should be scattered and at least initially confined to the high
terrain where upslope circulation's continue. However, it would be
expected that outflow boundaries off this convection could
promote updrafts across the valley late this afternoon and
tonight.
High PW's along with high freezing levels will continue to promote
efficient warm rain processes with heavy rain rates. Slow storm
motions and potential of training could bring localized flash
flooding across the area, especially with antecedent conditions.
Additionally, can't rule out a locally strong wind gust as high
moisture content could promote water loading and strong downdrafts
but this potential should be fairly limited. Overnight will
feature lows in the upper 60's to lower 70's, just a few degrees
above normal. Low clouds and fog is certainly possible, especially
across river valleys and areas that receive rainfall this
afternoon/evening.
A cold front associated with a weak shortwave will move into the
Ohio Valley on Wednesday. This front will stay to our north into the
afternoon hours, but increasing moisture convergence as the front
approaches along with lower heights will continue to promote
chances of showers and thunderstorms. Coverage is a bit uncertain
but the latest thinking is that it remains scattered at least into
the early afternoon hours. Once again, high PW's and high
freezing levels will lead to efficient warm rain processes.
However, given the scattered nature, don't think we need a flood
watch at this time. Increased cloud cover will keep temperatures
just a few degrees cooler on Wednesday.
Diegan
.LONG TERM (Wednesday Night through Tuesday)...
Key Messages:
1. Showers and storms exiting the area north to south on Thursday.
2. Much drier and milder airmass this weekend.
Discussion:
At the start of the period, ongoing showers and storms associated
with a cold front are likely to be present across the area. The wet
weather will diminish north to south across the area through the
afternoon and evening hours as the front pushes into Georgia. Could
be an isolated strong thunderstorm Thursday afternoon across the
southernmost portions of the Tennessee valley, with MLCAPE
approaching 1,000 J/kg but poor DCAPE limiting potential.
The upper level ridge will break down for the eastern US as the GFS
Ensemble and Euro Mean have a trough that swings out of Hudson Bay
and slows down while over the Eastern US Seaboard for the second
half of the week through the weekend. A 1020mb high pressure surface
ridge on the backside of the trough will advect drier air into
Tennessee and southwest Virginia going into the weekend. Therefore,
Friday and Saturday should be dry across eastern Tennessee, in fact,
Saturday morning could be unusually nice for this time of year. The
06z ECMWF Ensemble Mean has widespread -2 sigma values, with PWAT
values 0.5 to 0.8", close to the daily climatology minimums for mid
August! The 12z run of the GFS concurs, painting widespread
dewpoints Saturday morning in the low 50s.
Unfortunately, this reprieve is short lived, and dewpoints climb
back into the 60s by Sunday afternoon, and diurnal rain chances
begin to return to start the next week as a series of shortwaves
pivot out of the Midwest through our area. Temperatures will be near
to slightly below normal, with Saturday morning being notably cool.
Wellington
&&
.AVIATION...
18Z TAF DISCUSSION.
Scattered convection this afternoon could bring intermittent
MVFR/IFR CIGS and Visb to area sites. Convection should wane this
evening. Low stratus and fog is likely mainly at TRI where IFR
conditions are forecast to prevail after 08Z. Conditions should
begin to clear up after 12Z. Another round of scattered convection
will be possible in the early afternoon at all TAF sites but
timing of convective initiation is uncertain and will continue
with PROB30 groups.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 72 87 71 85 68 / 40 80 60 80 20
Knoxville McGhee Tyson Airport, TN 71 87 70 84 67 / 40 90 70 70 10
Oak Ridge, TN 71 85 69 83 66 / 40 90 70 70 10
Tri Cities Airport, TN 69 83 68 80 64 / 30 90 70 70 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 9, 2:01 PM EST, 1 hour 9 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
301 PM EDT Tue Aug 9 2022
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
301 PM EDT Tue Aug 9 2022 /201 PM CDT Tue Aug 9 2022/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Slow-moving storms could cause localized flash flooding. Some
stronger storms could have wind gusts that might knock down a tree
on an isolated basis.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
More widespread coverage of showers and thunderstorms is expected
Wednesday into Thursday. With abundant moisture and potential for
locally heavy or repeated rainfall due to slow storm motion,
localized flash flooding will be of elevated concern during this
time. Also, strong gusty winds remain possible within any strong
storm Wednesday into Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected for today. However, reports of
storm damage, such as downed trees, are appreciated, as well as
reports of flooding in the coming days.
In the hours before
Special weather statement, Aug 9, 2:50 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Morristown TN
350 PM EDT Tue Aug 9 2022
TNZ082>084-099-092030-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
350 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of Rhea, southeastern
Bledsoe, central Meigs and north central Hamilton Counties through
430 PM EDT/330 PM CDT/...
At 349 PM EDT/249 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Dayton, moving northeast at 20 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Dayton, Decatur, Spring City, Graysville, Peakland, Piney Falls State
Park, Ten Mile, Evensville, Sale Creek and Old Washington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3550 8529 3580 8476 3579 8474 3576 8476
3575 8475 3575 8473 3574 8470 3572 8470
3572 8468 3570 8467 3573 8464 3571 8462
3569 8463 3565 8462 3556 8469 3532 8517
TIME...MOT...LOC 1949Z 241DEG 23KT 3558 8495
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 9, 3:00 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Morristown TN
400 PM EDT Tue Aug 9 2022
TNZ039-040-042-070-092045-
Jefferson TN-Hamblen TN-Northwest Greene TN-Northwest Cocke TN-
400 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of northeastern
Jefferson, northwestern Cocke, west central Greene and Hamblen
Counties through 445 PM EDT...
At 400 PM EDT, Doppler radar was tracking a strong thunderstorm over
White Pine, or near Morristown, moving northeast at 10 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Morristown, White Pine, Baneberry, Russellville, Alpha, Lowland and
Mohawk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3630 8314 3627 8310 3625 8310 3624 8308
3608 8298 3604 8332 3617 8340 3632 8315
TIME...MOT...LOC 2000Z 244DEG 7KT 3613 8326
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DHSpecial weather statement, Aug 9, 3:05 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
405 PM EDT Tue Aug 9 2022
TNZ100-101-092045-
West Polk TN-Bradley TN-
405 PM EDT Tue Aug 9 2022
...A strong thunderstorm will impact portions of southeastern Bradley
and southwestern Polk Counties through 445 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 11 miles southeast of Cleveland, moving northeast
at 10 mph.
HAZARD...Winds in excess of 45 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Wildwood Lake, Conasauga, Parksville and Gap Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8488 3517 8482 3508 8458 3499 8473
TIME...MOT...LOC 2005Z 211DEG 7KT 3503 8479
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DH